It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-28-2005, 06:52 PM   #1
Member
(female)
 
Join Date: Jun 2004
Posts: 54
pam1000 HB User
Unhappy Atenolol/Zestril Questions - Problems with Potassium

I am a 41 yr female. I have been on Atenolol/Hydrochlorothiazide 100/25 once a day for about the last 5 years. Managed bp well. A couple of weeks ago I started experiencing upper back soreness that radiated around to the sides of my breasts. Went to dr. and she did blood work and ekg. EKG came back abnormal and I was sent to ER where the same tests were done plus a chest xray. The er doc said that my symptoms were due to a potassium defiency. Was given Potassium 20 twice a day and a referral to a Cardiologist. Had my first appt today and she changed my meds to Atenolol 100 once a day and Zestril 10 once a day and stopped the potassium.

Has anyone had this combination and if so were there any side effects? I am scheduled for a DIMPS stress test next week. This is where they inject some radioactive isotopes to better view the heart. Anyone have any thoughts on this?

As a side note I found out from both the ER dr and Cardiologist that my primary dr should have been monitoring my potassium frequently but didn't. Possible lawsuit for the stress that I was put under!!!

Any comments welcome

Thanks,

Pam

 
Sponsors Lightbulb
   
Old 01-28-2005, 07:38 PM   #2
Veteran
(male)
 
Join Date: Sep 2004
Posts: 333
Palamedes HB User
Re: Atenolol/Zestril Questions - Problems with Potassium

I can see why would no longer need the potassium (K). The diuretic depletes K. The ACE Inhibitor (Zestril/lisinopril) spares K. If you were to add too much K, you can have the opposite problem.

From a long-term standpoint you are now on a regiment that will help prevent diabetes instead of cause it. IMHO, you should not have been put on a diuretic at such a young age (I assume 36).

The real question remains whether the new combo will actually work to control your BP. Your old combo was synergistic. In other words, the two drugs complement each other well and can give additional bang when combined (i.e., 2+2=5). Unfortunately, your new combo is non-synergistic (i.e., 2+2=3). The math is probably a little exaggerated, but you get the idea.

Pal

 
Sponsors Lightbulb
   
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Question re: Atenolol - for Beth Sonia567 High & Low Blood Pressure 31 06-07-2007 05:32 AM
My Thoughts On Atenolol jdchablis High & Low Blood Pressure 22 04-13-2007 07:22 AM
Lisinopril and Atenolol questions jana65 High & Low Blood Pressure 4 03-30-2007 08:31 PM
Nausea and Dizziness with Zestril Maverik High & Low Blood Pressure 0 11-18-2006 01:00 PM
Atenolol should be banned! Very Unhappy High & Low Blood Pressure 18 05-31-2006 07:58 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:44 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!